NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
Blood Pressure and Asthma Medication
I have had asthma for many years, with it seemingly worsening as time goes by. About a 1 1/2 year ago I was also found to have high blood pressure, it was at 186/134 when diagnosed. Thus, I was put on medication, a beta blocker. From that point on my pressure got better, really very fast. But, it seemed that the longer time went by the harder it was for me to breath. It seemed as if I was constantly having different levels of "asthma attacks". I got to where I could hardly talk with out actually running out of breath (air). I had no energy, sleeping whenever I could and constantly coughing. Sometimes very extreme to times of a type of annoyance. Also, there was always a certain amount of "mucus" involved with my cough. It seemed to always be stuck within my lower throat. Another thing I noticed is that my BP would drop very much, expecially around my period. At on point, when waking from my night sleep, around 3am, my BP would be 67/48. Scary! Needless to say, my mind and imagination did not help matters. When I went to the doctor(s), the first noted my blood pressure medication, and stated I should go off of it immediatly. I am now on an ACE inhibitor. Question(s): How serious is/was this medication mix? Am I better off on the different blood pressure medication? Are there other things I should be aware of in relation to the above. My age is 46. Female
Beta blockers do work quite well as an antihypertensive agent. They also may block the receptor in the airways that promotes dilation resulting in airway constriction which essentially is asthma. There are selective beta blockers that attempt to avoid this problem. However at high enough doses or in very sensitive patients this unwanted side effect may still occur in which case switching to a different type of antihypertensive should be done as was in your case. Hypertension is nothing to ignore as the long term effects if untreated are quite serious. Finding a medication that can be taken long term with no or minimal side effects is certainly worthwhile even if it takes a couple of trials.
Mitchell C Rashkin, MD
Professor of Medicine
College of Medicine
University of Cincinnati